Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Binghamton, NY

June 21, 2003Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 21, 2003, 9:10 PM EDT for Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2003, 9:10 PM EDT (01:10 UTC)
Expired
Jun 22, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Pike County, PA

The radar

The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 220114
FFWBGM
PAC103-220415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1215 AM EDT.

* AT 908 PM EDT...DOPPLER RADAR ESTIMATED UP TO TWO AND A HALF 
INCHES OF RAIN SINCE 3 PM. THE HEAVIEST RAIN TODAY HAS BEEN OVER THE 
SOUTHERN HALF OF THE COUNTY. STEADY RAIN, AT TIMES HEAVY, WILL 
CONTINUE UNTIL AT LEAST 11 PM. ANOTHER INCH OF RAIN IS POSSIBLE IN 
PIKE COUNTY. 

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS.  THIS IS MOST LIKELY IN 
SOUTHERN PIKE COUNTY BUT IS POSSIBLE ANYWHERE IN THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4156 7508 4126 7534 4112 7499 4136 7478

CHAMPNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:00 PM EDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SAT JUN 21 2003

CLOSED UPPER LOW SPINNING OVER PA/MD WITH SOUTHEASTERLY FLOW
IMPORTING ATLANTIC MOISTURE INTO NORTHEASTERN US. 60F ISODROSOTHERM
BEING PULLED TOWARD ABE. TEMPS COLD ENOUGH ALOFT TO DESTABILIZE
ATMOSPHERE OVER EASTERN NY AND PA. THIS HAS ALLOWED FOR THUNDER TO
DEVELOP AMIDST THE OCCASIONAL RAIN COVERAGE...NEAR LEFT FRONT
QUADRANT OF UL JET AND GOOD LL QG FORCING.

6Z GFS RUN LOOKED TOO STRONG WITH THE CLOSED LOW FORECAST FOR 12Z.
NGM AND ETA LOOKED BETTER, AND PROVIDED A MORE REALISTIC FORECAST
TREND. SAT IR SHOWS CLOUD TOPS HAVE WARMED SLIGHTLY OVER THE LAST
SEVERAL HOURS WHICH IS MORE IN LINE WITH ETA/NGM TREND. WITH
STRONGEST WIND FLOW NOW SOUTH AND EAST OF THE LOW IT SHOULD BE
OPENING UP A BIT AND MOVING OUT. GFS WAS STRENGTHENING THE LOW
THROUGH EARLY MONDAY WHICH SEEMS COUNTERINTUITIVE.

WE LOOK FOR OCCASIONAL RAIN TO CONTINUE THROUGH TONIGHT ACROSS MUCH
OF FA...HEAVY AT TIMES OVER FFA AREA. ETA DEVELOPS A BULLSEYE OF
STRONG OMEGA LIFT ALONG NY/PA BORDER OVERNIGHT SUGGESTING A
SECONDARY BURST. FLOW OF ATLANTIC IS NOT AS FAVORABLE THEN...HOWEVER
KEEPING FFA IN EFFECT THROUGH EARLY SUN IS PRUDENT GIVEN AMOUNT OF
FORCING FORECAST.

WESTERN AND NORTHERN FA SHOULD IMPROVE RAPIDLY BY NOON SUNDAY AS THE
CLOSED LOW DRIFTS EASTWARD. EASTERN FA WILL REMAIN MOSTLY CLOUDY AND
HAVE THE BEST CHANCE FOR SHOWERS...PARTICULARLY DURING THE AFTERNOON
AS TEMPS CLIMB TOWARD LOWER 70S. ATMOSPHERE WILL BE SLIGHTLY
UNSTABLE SO SEEMS JUSTIFIED TO ADD A CHANCE FOR THUNDER EAST AND
SOUTH. JUST KEEPING A CHANCE POP FOR THE FIRST HALF OF DAY ACROSS
WESTERN ZONES (BORDERING BUF AND CTP).

ETA IS VERY SLOW TO ROTATE LOW LEVEL MOISTURE OUT OF FA ON MON.
BELIEVE THIS IS OVERDONE WITH CLOSED LOW WELL OFF COAST. ONE DOES
NOT NEED TO TRAVEL TOO FAR NORTHWEST ON THE SFC MAP TO FIND MOSTLY
SUNNY SKIES. WILL STICK WITH MOSTLY SUNNY HERE BUT WILL BACK OFF A
BIT ON TEMPS.

EXTENDED (MON NIGHT - SATURDAY)

UPPER LEVEL RIDGE ACROSS THE AREA THROUGH MID WEEK. SUMMER LIKE
TEMPS FOR THE REGION MID AND UPPER 80S. WITH ALL THE WET GROUND FROM
YESTERDAYS AND TODAYS RAIN THIS MOISTURE COUPLED WITH NEXT WEEKS
AFTN HEATING SHOULD SPAWN AN ISOLATED AFTN TSTM...BUT FOR NOW WILL
STICK WITH THE CURRENT FCST OF ONLY CHC FOR SHOWERS AND
THUNDERSTORMS LATE TUESDAY AFTERNOON AND EVENING WITH THE PASSAGE OF
AN H5 SHORT WAVE, AND AGAIN ON THURSDAY WITH FROPA. MRF ON SATURDAY
SHOWS A BROAD H5 TROF APPROACHING SO WILL START THE NEW PERIOD WITH
PC/CHC SHOWER.

.BGM...FLOOD WATCH TODAY AND TONIGHT...
NYZ044-045-046-055-056-057-062 AND ALL OF NORTHEAST PA.

PADAVONA...PUBLIC
CHIARAMONTE...AVIATION/EXTENDED
Hazardous weather outlook, Jun 21, 4:40 AM EDT, 16 hours 30 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A FLOOD WATCH REMAINS IN EFFECT FOR TODAY AND TONIGHT ACROSS
NORTHEAST PENNSYLVANIA...THE SUSQUEHANNA REGION OF NEW YORK AND THE
WESTERN CATSKILLS. AN UPPER LEVEL STORM SYSTEM WILL TRACK SLOWLY
ACROSS MARYLAND TODAY...AND STALL OFF THE DELMARVA PENNISULA BY
TONIGHT. THIS STORM HAS ALREADY DUMPED BETWEEN 1 AND 4 INCHES OF
RAIN IN THE WATCH AREA...AND COULD PRODUCE ADDITIONAL HEAVY RAINS
THROUGH TONIGHT. RAINFALL AMOUNTS COULD BECOME HEAVY ENOUGH TO CAUSE
ADDITIONAL SMALL STREAM FLOOD PROBLEMS AND BRING A FEW POINTS ALONG
THE SUSQUEHANNA RIVER TO AT OR SLIGHTLY ABOVE FLOOD STAGE OVER THE
COURSE OF THIS WEEKEND. FOR MORE DETAILS ON THE FLOOD THREAT...SEE
THE FLOOD WATCH STATEMENT ISSUED BY THIS OFFICE AT 430 AM...AWIPS ID
FFABGM...WMO HEADING WGUS61 KBGM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NICOSIA

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.